Flash Flood, Quay
- When
- July 9, 1:10 PM MST to 1:30 PM MST
- Where
- Quay County, 0.62 mi W of Lesbia to 0.73 mi W of Lesbia
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Newspaper
- Coordinates
- 35.150, -103.561
A deep, moist atmosphere, aided by outflow boundaries, helped produce a few reports of funnel clouds, a brief tornado and heavy rain around Tucumcari. Heavy rain over the Sacramento Mountains also produced flash flooding along the Rio Penasco River in southwest Chaves County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A deep, moist atmosphere, aided by outflow boundaries, helped produce a few reports of funnel clouds, a brief tornado and heavy rain around Tucumcari. Heavy rain over the Sacramento Mountains also produced flash flooding along the Rio Penasco River in southwest Chaves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 2:30 AM MST, 10 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 AM MDT WED JUL 9 2008 ...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN NEW MEXICO THIS AFTERNOON AND EVENING... .DISCUSSION... NEW MEXICO REMAINS BETWEEN TWO MAIN UPPER LEVEL CENTROIDS...ONE OVER THE ERN PACIFIC AND ANOTHER IN THE SRN GULF STATES. AS MENTIONED BY THE PREVIOUS DISCUSSION...THIS HAS PLACED EC NM WITHIN A DEFORMATION ZONE. ONGOING CONVECTION IS RESPONDING TO THIS SHEAR AXIS AND SHOULD PERSIST THROUGH THE REMAINDER OF THE DAY. REGIONAL SOUNDINGS AT 00Z INDICATE PRECIPITABLE WATER VALUES OF ONE INCH AT ALBUQUERQUE...WITH 1.5 INCHES AT MIDLAND AND EL PASO. LOW LEVEL E/SE FLOW WILL CONTINUE TO KEEP MOISTURE WORKING INTO THE REGION...WITH DEWPOINTS REMAINING IN THE 60S TO NEAR 70. SLOW STORM MOVEMENT IN COMBINATION WITH SOME OROGRAPHIC SUPPORT WILL ALLOW FOR HEAVY RAINFALL WITHIN PARTS OF SE/ EC NM. 24HR RAINFALL AMOUNTS OF ONE INCH WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES POSSIBLE. WITH SOILS ALREADY ON THE WETTER SIDE DUE TO RECENT PRECIPITATION...HAVE OPTED TO POST A FLASH FLOOD WATCH FOR AREAS ALONG AND SOUTH OF INTERSTATE 40...ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN...RUNNING FROM 18Z TO 06Z THU. THE DAY CREW MAY NEED TO CONSIDER NMZ014 AS WELL...THOUGH THE LATEST MODELS SUGGEST THAT PWATS SHOULD BE LOWER COMPARED TO AREAS S AND E. IN THE MEANTIME...SHOWERS AND STORMS ARE STILL LIKELY OVER THE REMAINDER OF THE FORECAST AREA AND MAY BE SLOW TO INITIATE DUE TO ENHANCED CLOUD COVER. LOCALLY HEAVY RAINS ARE POSSIBLE IN THESE AREAS AND SHOULD BE DEPENDENT ON STORM MOVEMENT AND PERSISTENCE. THE NW QUADRANT OF THE STATE WILL EXPERIENCE THE LEAST AMOUNT OF COVERAGE TODAY. TEMPS WILL BE COOLEST BENEATH THE PERSISTENT RAINFALL/CLOUD COVER...WITH HIGHS PUSHING THE MID 90S NEAR FARMINGTON. THE UPPER HIGH OVER THE GULF STATES WILL RETROGRADE INTO CENTRAL TX BY LATE IN THE WORK WEEK. THIS WILL SHIFT THE HIGHEST QPF CHANCES TO THE SOUTH CENTRAL ZONES ON THUR AND THE SOUTHWEST MOUNTAINS FOR FRI. INCREASED POPS SLIGHTLY OVER THESE AREAS AS THE SHEAR AXIS MIGRATES WESTWARD. MOISTURE AND UPPER LEVEL DISTURBANCES WILL WORK NORTHWARD OUT OF MEXICO INTO THE SHEAR ZONE. HEAVY RAINFALL IS POSSIBLE ACROSS THE SRN CWA AND WILL NEED TO BE MONITORED FOR ADDITIONAL FLASH FLOOD WATCHES. READINGS WILL APPEAR TO BE BACKWARDS THROUGH FRIDAY...WITH THE WARMEST CONDITIONS IN THE NORTH AND COOLEST IN THE SOUTH. LONG RANGE MODELS DIVERGE ON A PLACEMENT OF THE UPPER HIGH FOR THE UPCOMING WEEKEND. GFS ENSEMBLE FORECASTS STILL INDICATE LARGE SPREAD WITH 500MB HEIGHTS. THE OPERATIONAL GFS AND THE ECMWF PLACE THE UPR HIGH S OR SE OF NM. ULTIMATELY...THIS MAY SHUT OFF THE DEEP MOISTURE PLUME FROM THE SOUTH. HOWEVER...LINGERING MID-LEVEL MOISTURE OVER AZ WILL ROTATE AROUND THE UPR HIGH THIS WEEKEND. THIS SHOULD ALLOW FOR A RING OF FIRE...WHERE STORMS DEVELOP ALONG THE WRN/NRN PERIPHERY OF THE UPR HIGH. WILL PLACE THE HIGHEST POPS IN THE EXTENDED OVER WRN/ NRN NM FOR NOW. DPORTER && .AVIATION... AN ALREADY VERY MOIST LOW LEVEL AIRMASS AND FAIRLY WIDESPREAD RAINFALL ACROSS THE EAST HALF OF NEW MEXICO WILL AGAIN ENCOURAGE POCKETS OF IFR CONDITIONS INTO AT LEAST MID MORNING. KTCC...KLVS... KROW AND POSSIBLY EVEN KSAF WILL HAVE POTENTIAL FOR A PERIOD OF IFR TO MVFR CONDITIONS THROUGH MID OR EVEN LATE MORNING. ELSEWHERE WITH THE EXCEPTION OF THE NORTHWEST PLATEAU THERE WILL BE A GOOD CHANCE FOR MORE SHRA/TSRA PRODUCING AT LEAST MVFR CONDITIONS. THUNDERSTORM GUSTS UP TO 45 KNOTS AND BRIEF MODERATE TO HEAVY RAIN ARE MOST LIKELY WITH THE TSRA ACROSS WESTERN AREAS LATER TODAY...WHILE HEAVIER AND LONGER LASTING RAIN AND LOWER CIGS WILL BE ASSOCIATED WITH THE STORMS FARTHER TO THE EAST. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43 && .FIRE WEATHER... WETTING RAIN WILL REMAIN A LIKELIHOOD ACROSS THE SOUTHEAST HALF OF NM TODAY INTO AT LEAST THURSDAY. LESS WIDESPREAD SHOWERS AND STORMS ELSEWHERE...BUT EVEN MOST OF THE STORMS ACROSS THE NORTHWEST HALF WILL BE WET. HOWEVER...SLIGHT DRYING IS STILL POSSIBLE ACROSS FAR NORTHWEST AREAS...MAINLY TODAY THROUGH FRIDAY. MINIMUM HUMIDITIES WILL DROP BELOW 20 PERCENT IN THE FAR NORTHWEST EACH AFTERNOON...BUT REMAIN ABOVE THOSE LEVELS ELSEWHERE. THE LONG RANGE MODELS STILL INDICATE SOME LINGERING POTENTIAL FOR A SIGNIFICANT MOISTURE SURGE COMING UP FROM MEXICO INTO ARIZONA LATE THIS WEEK AND INTO WRN NM BY THE WEEKEND...BUT CONFIDENCE OF ITS TIMING/EXACT LOCATION REMAINS LOW TO MODERATE. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 94 62 94 63 / 10 10 10 10 GALLUP.......................... 88 55 87 55 / 10 10 20 10 GRANTS.......................... 84 56 81 53 / 20 30 30 20 GLENWOOD........................ 88 58 87 59 / 50 50 40 30 CHAMA........................... 80 45 82 45 / 20 20 10 10 LOS ALAMOS...................... 78 53 77 53 / 40 30 20 10 RED RIVER....................... 71 40 73 42 / 20 20 10 10 TAOS............................ 81 50 84 50 / 20 20 20 10 SANTA FE........................ 77 52 79 56 / 40 40 30 20 SANTA FE AIRPORT................ 79 55 80 56 / 40 40 30 20 ESPANOLA........................ 86 55 87 55 / 30 30 20 10 ALBUQUERQUE HEIGHTS............. 82 62 81 63 / 50 50 50 20 ALBUQUERQUE VALLEY.............. 83 60 83 60 / 50 50 50 20 ALBUQUERQUE FOOTHILLS........... 82 61 82 62 / 50 50 40 20 ALBUQUERQUE WEST MESA........... 83 60 83 63 / 50 50 40 20 SOCORRO......................... 84 61 82 60 / 70 70 60 30 SANDIA PARK/CEDAR CREST......... 72 49 74 48 / 60 50 50 20 MORIARTY/ESTANCIA............... 76 53 76 55 / 60 60 50 20 CARRIZOZO....................... 77 57 79 59 / 70 80 60 30 RUIDOSO......................... 68 50 71 52 / 80 80 60 30 RATON........................... 78 53 86 53 / 30 20 10 5 LAS VEGAS....................... 71 50 76 53 / 60 50 30 10 ROY............................. 74 60 84 59 / 50 30 20 10 CLAYTON......................... 76 59 86 62 / 60 20 10 5 SANTA ROSA...................... 76 60 85 62 / 90 70 40 10 TUCUMCARI....................... 79 63 89 66 / 80 60 30 10 FORT SUMNER..................... 78 64 86 66 / 80 70 30 10 CLOVIS.......................... 78 62 85 65 / 70 60 30 10 PORTALES........................ 80 62 86 65 / 70 60 20 10 ROSWELL......................... 79 65 85 67 / 80 70 40 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR THE FOLLOWING ZONES...NMZ010>013-015>021-026. && 46/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT WED JUL 9 2008 NMZ001>021-026-101200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 552 AM MDT WED JUL 9 2008 ...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN NEW MEXICO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FROM NOON UNTIL MIDNIGHT MDT FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...MAINLY ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. EXPECT RAIN RATES OF ONE TO TWO INCHES PER HOUR BENEATH SLOW MOVING STORMS. IN ADDITION... HEAVY RAINFALL OVER BURN SCARS IN THE MANZANO MOUNTAINS COULD LEAD TO FLASH FLOODING OVER WESTERN TORRANCE COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... LOCALLY HEAVY RAINS ARE POSSIBLE OVER SOUTHWEST AND SOUTH CENTRAL NEW MEXICO ON THURSDAY...MAINLY STRETCHING FROM CATRON TO LINCOLN COUNTIES. THE FOCUS FOR HEAVY RAINS WILL SHIFT INTO SOUTHWEST NEW MEXICO ON FRIDAY...IMPACTING CATRON AND WESTERN SOCORRO COUNTIES. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT HEAVY RAINFALL OR FLOODING. DPORTER
The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
1 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Police officer observed a tornado touching the ground for about two minutes near the Tucumcari airport, moving northeast. The Quay County Sun newspaper reported the tornado between the I-40 frontage road (on the south side) and county road 62, and east of county road AK. No damage was reported from this brief tornado as it crossed open fields.
Heavy rain over the headwaters of the Rio Penasco and Agua Chituita Creek led to flooding of at least two ranches along the Rio Penasco river, south of U.S. route 82 in southwest Chaves county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101360, 101077, 101571.